Alert archive / Oregon / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Medford, OR

May 4, 2017Douglas County, Jackson County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at May 4, 2017, 6:15 PM PDT for Douglas County, Jackson County, Oregon. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2017, 6:15 PM PDT (01:15 UTC)
Expired
May 4, 2017, 7:00 PM PDT
In force
45 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, OR, Jackson County, OR

The radar

The Medford radar (KMAX), 68 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:00 PM PDTHAIL 15 E Trail, ORPUBLIC SENT IN A PICTURE OF QUARTER SIZE HAIL OCCURRING AT CASEY STATE RECREATIONAL SITE NEAR TRAIL. THIS HAIL FELL AROUND 7:00 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 4:05 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS56 KMFR 050115
SVRMFR
ORC019-029-050200-
/O.NEW.KMFR.SV.W.0002.170505T0115Z-170505T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
615 PM PDT THU MAY 4 2017

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  Southeastern Douglas County in southwestern Oregon...
  Northeastern Jackson County in southwestern Oregon...

* Until 700 PM PDT

* At 614 PM PDT, a severe thunderstorm was located over Rogue Elk 
  Park near Trail, or 22 miles north of Medford, moving northeast at 
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Wind damage to 
           roofs, siding, and trees is possible. 

* Locations impacted include...
  Shady Cove, Casey State Park, Lost Creek Lake, Joseph Stewart State
  Park, Rogue Elk Park and Trail.

* This includes...
   Highway 62 in Oregon between mile markers 21 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 12271 4262 12284 4288 12271 4278 12248
TIME...MOT...LOC 0114Z 210DEG 19KT 4266 12273 

HAIL...1.00IN
WIND...60MPH
 
$$

MAS
2 follow-up statements
656 
WWUS56 KMFR 050148
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
648 PM PDT THU MAY 4 2017

ORC019-050157-
/O.CAN.KMFR.SV.W.0002.000000T0000Z-170505T0200Z/
Douglas OR-
648 PM PDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4276 12251 4282 12267 4286 12265 4278 12248
TIME...MOT...LOC 0147Z 205DEG 33KT 4285 12252 

$$

ORC029-050200-
/O.CON.KMFR.SV.W.0002.000000T0000Z-170505T0200Z/
Jackson OR-
648 PM PDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR NORTHEASTERN JACKSON COUNTY...

At 647 PM PDT, a severe thunderstorm was located near Natural Bridge
Campground, or 20 miles west of Crater Lake, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4276 12251 4282 12267 4286 12265 4278 12248
TIME...MOT...LOC 0147Z 205DEG 33KT 4285 12252 

HAIL...1.00IN
WIND...60MPH
 
$$

DW
885 
WWUS56 KMFR 050157
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
657 PM PDT THU MAY 4 2017

ORC029-050206-
/O.EXP.KMFR.SV.W.0002.000000T0000Z-170505T0200Z/
Jackson OR-
657 PM PDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 700 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Southeastern Douglas County and Northeastern Jackson County 
including Union Creek.

LAT...LON 4276 12251 4282 12267 4286 12265 4278 12248
TIME...MOT...LOC 0156Z 210DEG 19KT 4289 12249 

$$

DW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:37 PM PDT, 38 minutes earlier.

Area forecast discussion, May 4, 5:37 PM PDT, 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
537 PM PDT Thu May 4 2017

.DISCUSSION...Updated the aviation and marine sections.

&&

.AVIATION...05/00Z TAF CYCLE...IFR/LIFR ceilings and fog are
entrenched along the coast and will prevail through tonight with
occasional drizzle and the coastal mountains mainly obscured.

Meanwhile, a different environment exists inland. VFR prevails
though with isolated showers and thunderstorms. Coverage may
increase to scattered during the early evening with development
favored near the Cascades...especially in eastern Douglas County.
These storms may produce strong wind gusts, hail and heavy rain
through 04Z this evening. So, turbulence could be an issue in the
vicinity of KMFR/KLMT.

A cold front will move to the coast around 11Z then spread inland
Friday morning into early Friday afternoon with light showers as
well as areas of MVFR and mountain obscuration mainly from the
Cascades westward. -DW

&&

.MARINE...Updated 400 PM PDT Thursday, 4 May 2017...Seas will
remain swell dominated tonight while a cold front moves through the
waters. High pressure offshore and a thermal trough inland will
bring increasing northwest winds Friday through the weekend.
Moderate northwest swell will be near to slightly higher than
current levels but the trend of increasing winds will bring
gradually increasing seas to a peak on Sunday evening. Small craft
advisory level winds will first develop south of Gold Beach beyond 5
NM from shore on Friday afternoon and evening. By Saturday, advisory
level conditions will extend across the waters south of Cape Blanco
beyond 5 NM from shore with gale force gusts possible in the
afternoon and evening south of Gold Beach. Advisory level conditions
may spread north of Cape Blanco on Sunday with a mix of steep to
very steep seas likely south of Cape Blanco. Gales are likely south
of Port Orford on Sunday afternoon and evening. Conditions are
likely to improve on Monday. -DW

&&

.PREV DISCUSSION... /Issued 314 PM PDT Thu May 4 2017/

SHORT TERM...Today through Sunday...
Temperatures and dewpoints have remained high across the area
today, and thunderstorms have begun firing along and near
Interstate 5 south of Roseburg. A severe thunderstorm has been
issued for a cell near Myrtle Creek and some hail has been
reported.

Model guidance indicates that the forecast remains on track for
showers and thunderstorms across the interior West Side, where
CAPES are expected to be 1500 to 3000 J/Kg. Thus, expect the
shower and thunderstorm activity will increase east of where it is
now across Douglas, Jackson, and Siskiyou Counties and into the
Cascades. Heavy rain, small hail, and gusty winds are the main
threats in addition to cloud to ground lightning with these
storms.

It will turn much, MUCH cooler Friday with highs 30 degrees
cooler than today across the Interior West Side. We also expect a
fair amount of rain in that same area, around a quarter of an
inch. The cool and showery weather will continue into Saturday
morning before it diminishes through Sunday. A few inches of snow
is possible above 6000 feet by Saturday morning.

Some frost is expected on the West Side and Shasta Valley as early
as Saturday morning, but more likely Sunday and possibly Monday
mornings. BTL

LONG TERM...Monday through Thursday...
As I suspected yesterday, the models have shifted the large
closed low further south with the last few runs. This allows high
pressure to build in a bit more and persist a bit longer than
previously thought. It will also allow for a fairly strong thermal
trough to take shape. The end result will be dry weather with
mostly clear skies and generally offshore flow for Monday and
Tuesday. Have bumped up daytime temperatures a bit, and also
nudged overnight temperatures higher for much of the West Side,
especially the ridgelines and along the coast near Brookings where
the Chetco effect is forecast to be in play.

The models show the ridge breaking down and another trough
approaching the area from the west by midweek. The trough itself is
resolved by nearly all of the model suites, but there is a wide
spread in timing and track. The latest runs would suggest the arrival
of precipitation later on Wednesday, but with the variation in
solutions, have kept a slight chance of precipitation in place
Tuesday night into Wedensday morning. Confidence is much too low to
nail down any specifics, especially if the models change their minds
again, but it does appear likely that the pattern will shift to cool
and wet by the end of the week. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Sunday afternoon through
     Sunday evening for PZZ356-376.
     Small Craft Advisory from 3 PM Friday to 5 PM PDT Saturday for
     PZZ356-376.
     Hazardous Seas Watch from Saturday afternoon through Sunday
     afternoon for PZZ356-376.

MAS/BTL/DW

In the hours before

Special weather statement, May 4, 2:39 PM PDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Medford OR
239 PM PDT THU MAY 4 2017

ORZ023-042230-
Central Douglas County OR-
239 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS COUNTY
UNTIL 330 PM PDT...

At 238 PM PDT, Doppler radar was tracking a strong thunderstorm over
Riddle, or 17 miles south of Roseburg, moving north at 20 mph.

Dime size hail...very heavy rain...and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Roseburg, Winston, Myrtle Creek, Riddle, Roseburg North, Tri-City and
Green.

* This includes the following highways...
   Highway 138 in Oregon between mile markers 1 and 5.
   Highway 42 in Oregon between mile markers 68 and 77.
   Interstate 5 in Oregon between mile markers 102 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4293 12334 4295 12349 4326 12353 4320 12313
TIME...MOT...LOC 2138Z 197DEG 26KT 4297 12340

WRIGHT
Local storm report, May 4, 3:07 PM PDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
307 PM PDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 SE WINSTON            43.07N 123.36W
05/04/2017  M1.00 INCH       DOUGLAS            OR   PUBLIC

            THE CALLER SAID IT COULD HAVE EASILY BEEN
            LARGER.

&&

CZS
Local storm report, May 4, 3:09 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
309 PM PDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MYRTLE CREEK            43.03N 123.29W
05/04/2017  E0.88 INCH       DOUGLAS            OR   PUBLIC

            BRIEF DURATION OF DIME TO NICKLE SIZED HAIL.

&&

CZS
Special weather statement, May 4, 5:51 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Medford OR
551 PM PDT THU MAY 4 2017

CAZ080-081-ORZ026-028-050115-
Central Siskiyou County-Western Siskiyou County-Siskiyou Mountains
and Southern Oregon Cascades-Jackson County-
551 PM PDT THU MAY 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SISKIYOU
AND SOUTH CENTRAL JACKSON COUNTIES...

At 550 PM PDT, strong thunderstorms were clustered 7 miles west of
Klamath River, or 20 miles northwest of Yreka, moving north at 20
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kennedy Meadows.

* This includes...
   Highway 96 in California between mile markers 69 and 84.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4177 12288 4178 12308 4221 12297 4219 12274
TIME...MOT...LOC 0050Z 189DEG 23KT 4188 12297

BPN
Special weather statement, May 4, 6:04 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Medford OR
604 PM PDT THU MAY 4 2017

ORZ026-027-050130-
South Central Oregon Cascades-Jackson County-
604 PM PDT THU MAY 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JACKSON COUNTY...

At 603 PM PDT, a strong thunderstorm was located over Shady Cove, or
17 miles north of Medford, moving northeast at 30 mph.

Winds of 30 mph and pea size hail are possible with this storm.

Locations impacted include...
Shady Cove, Casey State Park, Lost Creek Lake, Joseph Stewart State
Park, Rogue Elk Park and Trail.

* This includes the following highways...
   Highway 234 in Oregon near mile marker 17.
   Highway 62 in Oregon between mile markers 14 and 33.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4251 12278 4255 12291 4275 12294 4282 12249
TIME...MOT...LOC 0103Z 203DEG 24KT 4260 12281

MAS
Special weather statement, May 4, 6:09 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Medford OR
609 PM PDT THU MAY 4 2017

CAZ080-081-050145-
Central Siskiyou County-Western Siskiyou County-
609 PM PDT THU MAY 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...

At 609 PM PDT, a strong thunderstorm was located near Etna, or 22
miles southwest of Yreka, moving northeast at 25 mph.

Wind gusts near 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Jones, Etna and Greenview.

* This includes...
   Highway 3 in California between mile markers 21 and 39.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4144 12291 4146 12298 4171 12291 4162 12267
TIME...MOT...LOC 0109Z 210DEG 20KT 4149 12292

MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:51 PM PDTSpecial Weather StatementMFRJackson24 min
May 4, 6:04 PM PDTSpecial Weather StatementMFRJackson26 min
May 4, 6:25 PM PDTSpecial Weather StatementMFRJackson35 min
May 4, 6:44 PM PDTSpecial Weather StatementMFRJackson46 min
May 4, 6:51 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson24 min
May 4, 7:17 PM PDTSpecial Weather StatementMFRJackson28 min
May 4, 7:23 PM PDTSpecial Weather StatementMFR22 min
May 4, 7:23 PM PDTSevere Thunderstorm WarningMFRJackson37 min
May 4, 7:31 PM PDTTornado WarningMFRJackson, Klamath14 min
May 4, 7:40 PM PDTTornado WarningMFRJackson, Klamath15 min
May 4, 7:54 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Klamath36 min
May 4, 8:13 PM PDTSevere Thunderstorm WarningMFRDouglas, Klamath17 min
May 4, 8:38 PM PDTSpecial Weather StatementMFR22 min
May 4, 9:17 PM PDTSpecial Weather StatementMFRJackson28 min
May 4, 9:33 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath27 min
May 4, 10:18 PM PDTSpecial Weather StatementMFRKlamath27 min
May 4, 10:36 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath24 min
May 5, 12:13 AM PDTSpecial Weather StatementMFR32 min
May 5, 2:37 PM PDTHazardous Seas WarningMFR68 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.